“If there’s a new antibiotic that’s known to be processed through the liver and you have multiple patients with heart failure medications who have a medication basis that could be at conflict with that new drug, that’s a potentially risky medication,” she points out. “It may be easier in some ways for the pharmacist to be the rate-limiting factor for how they’re dispensed and for which patients they recheck [against] that incompatibility list.” But in large part, the avoidance of those risky-medication errors must be a commitment of the pharmacist and a bedside nurse.
16. Beware of Sound-Alike and Look-Alike Drugs
Dr. Stucky believes a majority of physicians don’t know the color or size of the pills they’re prescribing. “I would challenge all hospitalists to take every opportunity at the bedside,” she says, “to watch the process happening and know what those drugs and pills need to look like.”
Another opportunity is to educate family members “to remind them that [the patient is] going to be getting these medicines, these are the names of the medicines, and please ask the nurse about these medicines when you get them,” she says. If the hospitalist gives a new drug to the patient, the family can be another safeguard.
Dr. Stucky points out that you can tell the patient and family, “I’m going to tell the nurse that you’re going to be asking about this because … you are the best guide to help us make sure that these medicines are administered safely.” She also emphasizes that assigning this responsibility to the patient is important “because when people leave the hospital, we suddenly expect them to know how to take 18 pills.”
If, on a given unit, you have to handle cases with multiple diagnoses, says Dr. Stucky, it may be difficult to physically isolate the look-alike drugs. “At our institution we found that we actually had to pull the machines out,” she says, referring to the PIXUS units. “You can’t have them on the same wall even in different locations. You have to choose one or the other [similar looking pills].”
The sound-alike drugs are most ripe for errors with verbal orders. “Hospitalists can set a precedent in their institutions that any verbal orders should have the reason for that order given,” she explains. If you order clonazepam, after you finish giving the order verbally to the nurse, you should state, “This is for seizures.”
“When the nurse is writing it down, she may or may not be the one to know that that drug name is indeed in that drug class, but the pharmacist will know,” explains Dr. Stucky.
17. Reconcile Medications
“It is important for people to do verbal sign-out, certainly among attendings,” says Dr. Alverson, “to explain [in better depth] what’s going on with the patient and to maintain those avenues of communication in case something goes wrong. Hospitals get in trouble when physicians aren’t able to communicate or speak with each other readily.”
The biggest challenge for the pediatric hospitalists at NYU Hospital, says Dr. Rauch, is assessing the most up-to-date list of medications. “For instance,” he says, “we had a child yesterday as part of post-op care. I hadn’t met them pre-op. The father said, ‘I think my daughter’s on an experimental protocol with this additional medication.’ It wasn’t something we were used to so we called Mom: Can you bring in the protocol? She said, ‘Oh, she hasn’t been on that drug in a long time.’”